Alert archive / New York / Frost Advisories in 2017

Frost Advisory 4, NWS Albany, NY

September 1, 20176 counties in New York

NWS Albany, NY issued this frost advisory at Sep 1, 2017, 3:56 AM EDT for 6 counties in New York. It took effect at Sep 2, 2017, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2017, 3:56 AM EDT (07:56 UTC)
In effect from
Sep 2, 2017, 12:00 AM EDT
Expired
Sep 2, 2017, 8:00 AM EDT
In force
8 hr
Issued by
NWS Albany, NY

Counties Greene County, NY, Hamilton County, NY, Herkimer County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY

The radar

The Albany radar (KENX), 42 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS71 KALY 010756
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
356 AM EDT Fri Sep 1 2017

NYZ032-033-042-012100-
/O.NEW.KALY.FR.Y.0004.170902T0400Z-170902T1200Z/
Northern Herkimer-Hamilton-Northern Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, and Hague
356 AM EDT Fri Sep 1 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

The National Weather Service in Albany has issued a Frost
Advisory, which is in effect from midnight tonight to 8 AM EDT
Saturday. 

* LOCATIONS...Southern Adirondacks of New York.

* TEMPERATURE...Lows in the low to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
861 
WWUS71 KALY 011943
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
343 PM EDT Fri Sep 1 2017

NYZ047-058-063-021200-
/O.EXA.KALY.FR.Y.0004.170902T0400Z-170902T1200Z/
Schoharie-Western Greene-Western Ulster-
Including the cities of Cobleskill, Breakabeen, Gilboa, 
Livingstonville, Middleburgh, North Blenheim, Jefferson, Hunter, 
Tannersville, Windham, Prattsville, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, and Sundown
343 PM EDT Fri Sep 1 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

The National Weather Service in Albany has issued a Frost
Advisory, which is in effect from midnight tonight to 8 AM EDT
Saturday.

* LOCATIONS...Schoharie County and the eastern Catskills.

* TEMPERATURE...Lows in the mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

NYZ032-033-042-021200-
/O.CON.KALY.FR.Y.0004.170902T0400Z-170902T1200Z/
Northern Herkimer-Hamilton-Northern Warren-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, and Hague
343 PM EDT Fri Sep 1 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT SATURDAY...

* LOCATIONS...Southwest Adirondacks of New York.

* TEMPERATURE...Lows in the lower to mid 30s.

* IMPACTS...Sensitive outdoor plants may be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
822 
WWUS71 KALY 021203
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
803 AM EDT Sat Sep 2 2017

NYZ032-033-042-047-058-063-021315-
/O.EXP.KALY.FR.Y.0004.000000T0000Z-170902T1200Z/
Northern Herkimer-Hamilton-Northern Warren-Schoharie-
Western Greene-Western Ulster-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, Wells, Bolton Landing, Johnsburg, North Creek, 
North River, Warrensburg, Hague, Cobleskill, Breakabeen, Gilboa, 
Livingstonville, Middleburgh, North Blenheim, Jefferson, Hunter, 
Tannersville, Windham, Prattsville, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, and Sundown
803 AM EDT Sat Sep 2 2017

...FROST ADVISORY HAS EXPIRED...

Temperatures will continue climbing into the upper 30s and 40s,
therefore the threat of additional frost formation has ended.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at Sep 1, 1:42 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 1, 1:42 AM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Albany NY
142 AM EDT Fri Sep 1 2017

.SYNOPSIS...
An unseasonably cool air mass will continue to move into
the region through today with breezy conditions. High pressure will
remain in control until Saturday, then a frontal system, combined
with remnant moisture from Harvey, will bring clouds and rainfall
Saturday night into Sunday. Fair and warmer weather should return
for Labor Day.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1250 am, going forecast in good shape. Scattered low/mid
stratocu over parts of the Adirondacks/Greens along with some
cirrus south of the Capital District, otherwise mostly clear. A
modest breeze continues to keep temps from tanking too much,
though certainly getting chilly out there in spots.

Previous discussion...As of 1041 PM EDT...A large dome of
Canadian high pressure continues to ridge in from south-central
Ontario and the Great Lakes Region. In the cyclonic flow, some
clouds will tend to persist over the western/southern
Adirondacks but most locations will become mostly clear. Low-
level cold advection will continue across the region with 850
hPa temps falling to
-2C to +4C from northwest to southeast across the forecast area.
The 00Z KALY sounding shows the cold advection with plenty of
dry air settling in with a PWAT down to 0.55". Temps have
already fallen into the lower to mid 40s over the southern
Adirondacks based on the NY MESONET. For example, Old Forge is
41F this hour, and Piseco 46F. The winds will continue to weaken
slightly with the lowering subsidence inversion overnight.

A persistent breeze will continue most of the night in most
areas. Despite some temperatures falling into the mid or upper
30s across portions of the southern Adirondacks, eastern
Catskills, and southern VT, frost formation is not expected.
However, with such cold temperatures, tender vegetation should
still be covered in these areas. Temps were tweaked slightly
colder in the Capital Region this update.

Locations outside the mountains described above will fall into
the upper 30s to mid 40s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
Friday, a mix of sun and some clouds expected, as some Cu, as
well as cirrus stream across the region. Expect max temps to
only reach the 50s for most higher elevations, and 60s within
valleys, perhaps approaching 70 in isolated portions of the mid
Hudson Valley. It will remain somewhat breezy, with north to
northwest winds gusting 20-25 mph at times, so it will feel
chilly at times.

Friday night, high pressure will build over the region with
winds trending to calm. Some patchy high clouds will
occasionally lift northward into the region, but may tend to
thin out. This sets the stage for unseasonably chilly
temperatures, with patchy/areas of frost expected across at
least portions of the southern Adirondacks and eastern
Catskills, southern VT, and possibly into the Lake George
region. Frost advisories will likely be issued for at least some
of these areas later tonight or Friday.

Saturday-Sunday, an approaching upper level trough from the
Great Lakes, and remnant moisture from Harvey are expected to
interact across the region Saturday night into Sunday. Overall,
12Z/Thu models have continued the slower progression of rain
into the region from the previous 00Z/Thu model cycle, with
best chances for steady rain appearing to be late Saturday night
into at least Sunday morning, although it may linger into Sunday
afternoon, especially for areas north and east of Albany. There
still is some suggestion of a split in heavier rainfall across
the region, with one axis potentially occurring across southern
New England, and another across the Mohawk Valley and western
Adirondacks, with a relative minimum in between, so will have to
watch model trends in case some refinements to QPF and PoPs are
needed as we get closer to the start of the rain. Highs Saturday
mainly in the 60s to near 70, although if clouds thicken more
quickly, cooler temps will prevail. Lows Saturday night mainly
in the 50s. For Sunday, expect max temps to only reach the upper
50s to mid 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The extended forecast begins with low pressure moving northeast into
Northern New England and New Brunswick Sunday night.  The upper
level trough associated with cyclone will be moving across the
region with isolated to scattered showers from the Capital Region
and northern Berkshires north and east.  These showers should
diminish towards daybreak with sfc high pressure building in from
the Ohio Valley and the Mid Atlantic States.  Lows Sunday night will
range from the mid and upper 40s over the southern Adirondacks,
southern Greens, eastern Catskills, and northern Berkshires to lower
to mid 50s over the rest of the region.

Labor Day will feature partly to mostly sunny conditions with the
sfc high building in from the south.  There maybe a sprinkle over
the southern Adirondacks in the morning, otherwise it will be dry
with the subsidence with the anticyclone. H850 temps increase to
about +12C to +14C on the latest GFS with decent mixing, as high
temps should be near normal or a couple degrees above normal with
highs in the upper 60s to lower 70s over mountains, and mid and
upper 70s over the hills and in the valleys with a few 80F readings
in the mid-Hudson Valley.

Monday night into Tuesday...An upper level trough will be
approaching the region from the Great Lakes Region, Upper Midwest,
and the Midwest.  A cold front associated with the upper trough will
make steady progress towards the region from the eastern Great Lakes
and southeast Canada on Tue.  There is a slight to low chance of
showers late Monday night north and west of the Capital Region. The
12Z GFS has some instability ahead of the front with SBCAPES of 250-
500 J/kg or so with sfc dewpts getting into the upper 50s to lower
60s with a few mid 60s over the region.  The low-level convergence
ahead of the front will focus showers with a chance of thunderstorms
especially in the afternoon.  After lows in the 50s, highs will run
a little above normal with the latest GEFS having H850 temps 1 to 2
standard deviations above normal. Highs will be in the upper 70s to
lower 80s in the Hudson River Valley, portions of the southern
Taconics, NW CT, and east of the southern Green Mtns with upper 60s
to mid 70s in most other locations.

Tuesday night into Wednesday...The front becomes hung up and stalls
across eastern New England, the NYC area, nrn NJ and southwest into
the Mid-Atlantic States.  In the southwest flow aloft, weak
disturbances passing through the region associated with the upper
trough will keep a chance of showers for the area.  It looks like we
will be on the cool side of the boundary with temps falling into the
50s with a few upper 40s over the southern Dacks Tue night.  Highs
will be predominately in the 60s with few upper 50s over the mtns,
and lower 70s in the mid-Hudson Valley.

Wednesday night into Thursday...The medium range guidance is
trending toward a drying trend for THU with a sfc high trying to
build in from the Midwest and lower Great Lakes Region. The cold
front clears most of the coast.  A slight or low chance of showers
lingers Wed night into early THU.  Cool cyclonic flow will be across
the region with temps running below normal, as we move into the
latter portion of the work week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
High pressure centered over the Great Lakes region will shift
east-southeastward over the Northeastern United States today and
tonight resulting in VFR conditions with mainly clear skies
across the area.

Northwest winds under 10 knots will persist through the overnight.
However with continued cold air advection and good mixing winds
will increase to 12 to 18 knots with gusts into the 20s after
sunrise and through the morning. Winds will weaken late in the
day and will diminish during the evening hours become light and
variable to calm as the high moves directly over the local area.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: High Operational Impact. Likely RA.
Sunday: High Operational Impact. Definite RA.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Labor Day: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Wind gusts up to 25 mph, and RH values of 30-40 percent
expected Friday...

Unseasonably cool air will pour into the region behind a front
tonight into Friday with breezy conditions. A frontal system,
combined with remnant moisture from Harvey, will bring clouds
and rainfall Saturday night into Sunday. Fair and warmer
weather should return for Monday.

RH values will recover to 80-100 percent tonight, then fall to
30-40 percent in valleys, and 40-50 percent across higher
elevations Friday. The RH should recover to 90-100 percent
Friday night, with some dew/frost formation possible.

North to northwest winds will average 10-20 mph with occasional
gusts of 25-30 mph this evening, then will decrease to 5-15 mph
late tonight. North to northwest winds will increase to 10-20
mph with a few gusts up to 25 mph possible from mid morning
Friday into Friday afternoon.

&&

.HYDROLOGY...
Isolated/scattered showers/sprinkles produce only spotty
rainfall amounts of a trace to less than one tenth of an inch
today.

Dry weather is expected through most of Saturday. The next
chance of rainfall arrives Saturday night into Sunday. By then,
rain will be needed as it will have been over a week since the
last widespread measurable rainfall.

With limited amounts of rainfall expected, river and stream
levels will remain fairly steady through Saturday, with some
rises possible by Sunday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/Wasula
NEAR TERM...Thompson/Wasula
SHORT TERM...KL
LONG TERM...Wasula
AVIATION...IAA
FIRE WEATHER...KL/JPV
HYDROLOGY...KL/JPV
Hazardous weather outlook, Aug 31, 4:28 PM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
428 PM EDT Thu Aug 31 2017

NYZ032-033-042-043-047-051-058-063-083-VTZ013-014-011100-
Northern Herkimer-Hamilton-Northern Warren-Northern Washington-
Schoharie-Western Albany-Western Greene-Western Ulster-
Southeast Warren-Bennington-Western Windham-
428 PM EDT Thu Aug 31 2017

This Hazardous Weather Outlook is for the southern Adirondacks,
eastern Catskills and Schoharie County, and the Lake George Region
of east central New York, and for the Green Mountains in southern
Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost will be possible late Friday night into early Saturday morning
across portions of the southern and western Adirondacks, the eastern
Catskills and Schoharie County, the Lake George region, and the
southern Green Mountains in Vermont. Frost advisories will likely be
issued for at least some of these areas.

There is a chance of thunderstorms Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ038>041-048>050-052>054-059>061-064>066-082-
084-VTZ015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Northern Fulton-
Southern Washington-Eastern Windham-
428 PM EDT Thu Aug 31 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the Mohawk Valley, the Capital and Saratoga
regions, Taconics, and mid Hudson Valley of eastern New York, and
for lower elevations in southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in New York, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.